Multiple Sclerosis Community
Your thoughts/recommendations?
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Your thoughts/recommendations?

Hi.

I am struggling with the decision of whether or not to start Gilenya following an episode of anaphylactic shock after starting my 2nd dose of Tysabri.

I believe my trouble stems from a great loss of trust between me and my MS Specialist. Why?  I told my doctor that I believed I was having allergic reaction symptoms to my first Tysabri infusion - which began 5 days AFTER the infusion - and was told that "that's not typical" to have allergic reactions symptoms 5 days AFTER the infusion.  I had hives, swelling and swollen lymph nodes in my neck and the back of my head.  I took pictures of the hives and swelling and documented everything.

2nd infusion. 10 minutes in.  Anaphylactic shock  = Loss of trust.  My doctor did not listen or treat me and my symptoms as an individual.  I was lumped in with the great average and no consideration was given to the fact that I have continuously NOT been average.

That aside, the current treatment recommendation is to try Gilenya.  (I've been on all of the injectable DMDs)

My fear and the decision I'm struggling with is....what if something DOES go wrong while I'm on Gilenya.  Will they listen to me? Will they pay attention and not be as flippant about my reactions?

I'm doubly concerned because although all of my pre Gilenya tests are supposedly okay - I don't have any confidence that they actually LOOKED at them.  (That's another disintegrating trust story altogether).  I'm afraid that I will be one of the patients that have the heart issues.  I'm afraid that they will have more interest in getting me ON the drug than making sure I am okay.  I'm afraid that this time I might die because THEY DON'T PAY ATTENTION.

So, my reason for posting today is to get other MSer's thoughts about going ahead with a new medication after developing the lack of trust I have.  I need a fellow ear and some support to help right now.  I've been trying to mentally push my way through to come out on the side of deciding to jump through the hoop but....It's hard right now.  :-/

Thanks for any words you might have.
Related Discussions
7 Comments Post a Comment
Blank
Avatar_f_tn
I am so sorry you had this horrible experience. My neurologist is pushing tysabri at me and I am going through the same things you are due to a lack of trust as he refuses to treat my symptoms like nerve pain etc until I agree to tysabri. I feel railroaded by him.
My advice is to research which you probably have done. Get copies of all your pre Gilenya tests so you can see for yourself what they say and if you can get a 2nd opinion.
You are much braver than I would be. After your experience I would be so afraid. I don't have good advice but do understand how you feel.
Beema
Blank
667078_tn?1316004535
I do not know what to say. I have known others on Tysabri to have the same experience. I think MS Specialists just want things to be easy. Everything is benefit/risk ratio. There is no easy answer I am afraid. I feel for you.

Alex
Blank
1475492_tn?1332887767
I have lost a lot of trust in doctor's over the years as well. Just various things. The issue currently going aren't helping build my trust in the medical community, sad to say.

This is a byproduct of Post Traumatic Stress.  I think that's reasonable considering what happened.  I've had to work through some post traumatic stress - my 1st husband died from a sudden cardiac event.  It's not easy. It takes facing your fear head on. Hugs to you.

For me, the single most important thing is that I TRUST myself over anyone else. If I trust myself then that opens the door for me to know that I will take appropriate steps to protect myself (or my family) whatever the decision that is...

In your case it is whether to take the medication or not take. I start with setting up a plan to agree to myself that I will be forthright and honest about my feelings. I name them. I put these sorts of things in writing and mark it "An Agreement with Myself regarding taking or not taking Gilenya."

Idea's:  

1) I will only agree to this if I review my own test results with the doctor. 2) to stop treatment if I ever feel like it's making me feel sicker than I felt before. 3) I will take appropriate precautions - an epi-pen, benadryl or other necessary items before I begin this - in case of a reaction. 4) If my doctor doesn't support this then my decision will be _________.  5.) I will STOP all treatment if my doctor refuses to listen to me 6.) I'll change doctors if I feel discounted again. 7.) Ask the doctor if they can make accomodations to support me. *Maybe have an on call doctor number, etc.)

This list would have to be specific to things you feel are weak with being assertive on...or out of your control... so address each of those individiually and see how you feel after you draw up the agreement. Share the agreement with who this affects as well - your spouse, doctor, friend and even put it on your journal notes here so we can also support your decision and boundaries. Sometimes talking to a counselor can help sort your thoughts as well.

I wish you well. I'm sorry you went through that horrifying experience.
Blank
1251333_tn?1383963670
Wow.  That choked me up. That's exactly the kind of support feedback I feel I need right now.  That is a tangible, realistic plan to make sure my concerns are met.  I am so absolutely appreciative of your input here.  

I am seeing my primary care doc for a routine visit this week. She is a fabulous doc I trust. I think I will use your recommendation and get her feedback on it, too.

Wow. Thank you so much!  
Blank
1713150_tn?1314470942
That was awesome!  I'm copying it down in case I ever need to use it!  Some of the best advice and best written out plans I have ever heard.  

Kelli
Blank
1745395_tn?1342065353
Hello, Wow, I'm sorry to hear that your doctor has the GOD complex and is not listening to you.  

I started Gilenya in July, you should have a nurse navigator that can help answer questions about the medication.  Also if you decide to go on the medication the medication is usually set up in a different location for observation and the doctor that they have (mine was at concentra) will see you before you take the pill and answer questions you have.  They come in to check your heartbeat and blood pressure every 15 minutes for the first 2 hours then every 1/2 hour for 2 hours, then every hour. (for the last 2 hours).  If you ever experience anything (I told the nurse who was taking my blood pressure that I felt fine, all I had was some numbness/weird feeling in my feet which I have had for awhile (months).  The doctor came in right after that to talk to me.  the doctor checked up on me at least 2 to 3 times during the 6 hours.  Usually this is not the doctor that prescribed it - there is a Gilenya facebook page with other people who have been using this drug for a longer set of time than I.  

Your concerns are valid, and when everything doesn't seem to work right for you and you can't trust your doctor this makes it difficult.  Check in with your primary care doc, see what she says, also if you can't trust your neuro, maybe she can refer you to a different one?  Take care of yourself,

wildcat
Blank
1475492_tn?1332887767
Thank you. I have had some things I've had to work through. :) While it took me awhile to figure out what I needed to do to push through, I'm stubborn.  I had to find the strategies that worked for me. Journaling was a biggie and taking time each day to mediate on things I needed to. I've gotten away from that...hmmm, maybe it is time to pick it up again. A sign? Yup, I believe so.

THANK YOU! :)

I always try to face anything that seems to hold me back, by facing it head on...except heights, that seems to always keep me about 10 feet away from the edge. ;) lol ~
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Neurology Answerers
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
667078_tn?1316004535
Blank
HVAC
Durham, NC
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
Avatar_f_tn
Blank
essdipity